Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 18, NWS Brownsville, TX

December 30, 2020Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Dec 30, 2020, 4:27 AM CST for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Dec 30, 2020, 10:00 AM CST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2020, 4:27 AM CST (10:27 UTC)
In effect from
Dec 30, 2020, 10:00 AM CST
Expired
Dec 30, 2020, 2:00 PM CST
In force
4 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS74 KBRO 301027
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
427 AM CST Wed Dec 30 2020

TXZ251-254>257-351-301830-
/O.NEW.KBRO.WI.Y.0018.201230T1600Z-201230T2000Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, South Padre Island, 
Laguna Heights, and Laguna Vista
427 AM CST Wed Dec 30 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM CST
THIS AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Inland Kenedy, Inland Willacy, Inland Cameron, Coastal 
  Willacy, Coastal Cameron and Coastal Kenedy Counties.

* WHEN...From 10 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
966 
WWUS74 KBRO 301731
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1131 AM CST Wed Dec 30 2020

TXZ251-254>257-351-302000-
/O.CON.KBRO.WI.Y.0018.000000T0000Z-201230T2000Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, South Padre Island, 
Laguna Heights, and Laguna Vista
1131 AM CST Wed Dec 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS
AFTERNOON...

* WHAT...South winds around 25 mph with gusts up to 35 mph.

* WHERE...Coastal Kenedy, Inland Kenedy, Inland Cameron, Inland 
  Willacy, Coastal Cameron and Coastal Willacy Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Dec 30, 4:05 AM CST, 22 minutes earlier.

Area forecast discussion, Dec 30, 4:05 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
405 AM CST Wed Dec 30 2020

.SHORT TERM (Now through Thursday): Latest GOES-16 WV satellite
imagery shows a mid-level shortwave trough over New Mexico.
Brownsville Radar currently shows some ongoing streamer showers
moving across the lower Texas coastal waters. Also, VAD Wind
Profile is indicating winds between 35 to 45 knots at 2000 feet
AGL early this morning.

Breezy to windy conditions are expected today, especially near the
coast, as the low-level jet mixes down to the surface. A Wind
Advisory has been issued for Cameron, Willacy and Kenedy counties
from 10 am until 2 pm today. Otherwise, above normal temperatures
will continue today will highs in the low to mid 80s at most
locations under a mix of sun and clouds. Rain chances will increase
across the region later this afternoon into tonight as the 500 mb
trough across northwest Mexico moves eastward as a strong cut-off
low and surface low pressure develops across northeast Mexico.

The combination of these features and abundant moisture in place
will provide showers and elevated thunderstorms across the area
tonight ahead and along cold front. The Storm Prediction Center
/SPC/ has placed areas along the coast, Cameron, Willacy and Kenedy
counties, under a marginal risk of severe thunderstorms. The main
threats with these storms will be damaging wind gusts. The cold
front and the associated surface low moves offshore the lower Texas
coast Thursday morning and the 500mb low moves into southwest Texas
Thursday morning. Much cooler air filters into the northern
ranchlands and Rio Grande Valley in the wake of the front late
tonight into Thursday. Some elevated convection will be possible
behind the front during the morning but this is expected to quickly
end in the morning due to strong subsidence. Breezy to windy
conditions in the wake of the front may support Wind Advisories near
the coast on Thursday. Lows tonight, depending on the timing of the
front, will generally range from the mid 40s to upper 40s across the
west to the low to mid 50s near the coast. Highs on Thursday will
mainly be in the low to mid 60s.

.LONG TERM (Thursday Night through Tuesday): Precipitation will
push off to the east by Thursday evening while the pressure
gradient across the CWA begins to weaken, allowing for winds to
follow suit. A chilly morning is then expected to start 2021 with
lows ranging from the middle 30s in the northern ranchlands to the
middle 40s in the lower RGV. Another quick-moving mid-level
shortwave will swing through the area on Friday afternoon and
evening, bringing another weak cold front across the area
overnight which will act mainly as a reinforcing shot of cooler
air. Rain chances look relatively minimal with the weaker Friday
night/Saturday morning front due to lack of moisture return flow.
Saturday night low temperatures will also be fairly chilly
especially compared to seasonal normals. By Sunday we will begin
to see return flow set back up across the area, allowing for
temperatures to warm back up to near seasonal normals to start the
new work week. From Monday evening onward there is a bit of
discrepancy between the models’ respective interpretations of
the mid-level patterns heading into the middle of next week. There
is some moderate agreement on increased rain chances for most of
the CWA Tuesday, with the timing of any precipitation very much up
in the air. Have increased some PoPs as a result, and will
continue to monitor for additional details.

&&

.MARINE (Now through Thursday): Radar images continue to indicate
a few streamer showers moving across the lower Texas Gulf waters
this morning. A strong pressure gradient will continue across the
western Gulf of Mexico today ahead of an approaching cold front.
Moderate to strong south-southeast winds will prevail across the
lower Texas coastal waters today with Small Craft Advisories in
effect for the Laguna Madre and the Gulf waters. Showers and
thunderstorms, some possibly strong, will develop across the
coastal waters tonight into early Thursday morning with the
approach of a strong cold front.

In addition, Small Craft Advisories are in effect for the Laguna
today and Gulf waters today and tonight due to the strong south to
southeast winds. Strong to very strong offshore flow will develop
across the marine area in the wake of the front. A Gale Watch
remains in effect for the lower Texas Gulf waters for Thursday.

Thursday Night through Tuesday: Strong winds will be ongoing over
much of the coastal waters in the wake of Thursday’s strong cold
front. Gale-force winds will subside Thursday evening, with Small
Craft Advisories likely needed through around midday Friday due
to elevated seas. Seas then briefly subside Friday before
northerly flow sets up behind another weak cold front. Persistent
northerly flow will favor some building seas before the surface
flow weakens later Saturday night into Sunday. Onshore flow then
sets in for Sunday and remains in place through the end of the
period. Persistent southerly to southeasterly flow may favor some
building seas early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  52  66  45 /  30  70  60   0
BROWNSVILLE          83  53  67  44 /  30  70  50   0
HARLINGEN            83  51  66  41 /  30  70  50   0
MCALLEN              85  51  66  43 /  20  70  30   0
RIO GRANDE CITY      87  48  64  40 /  20  70  20   0
SOUTH PADRE ISLAND   75  56  66  52 /  30  70  70   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 10 AM this morning to 2 PM CST this afternoon
     for TXZ251-254>257-351.

GM...Small Craft Advisory from 8 AM this morning to 5 PM CST this
     afternoon for GMZ130-132-135.

     Gale Watch from Thursday morning through Thursday evening for
     GMZ150-155-170-175.

     Small Craft Advisory until 7 AM CST Thursday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63-KC...Short Term/Aviation
55-Adams...Long Term/Upper Air
Hazardous weather outlook, Dec 29, 4:15 PM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 PM CST Tue Dec 29 2020

TXZ248>257-351-353-302215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
415 PM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a high risk of rip currents at local beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated rip current risks at local beaches will continue through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-302215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 PM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect on the lower Texas coastal
waters from 0 to 60 nm offshore through Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories continue for the lower Texas coastal waters
out to 60 nm through 6 PM Wednesday.

Small Craft Advisories will likely be extended through Thursday
Night. Gale force wind gusts may be possible Wednesday night into
Thursday.

A Gale Watch is in effect from Thursday morning through Thursday
evening for the lower Texas coastal waters from 0 to 60 nm
offshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:50 AM CSTRip Current StatementBROKenedy34 hr
Dec 30, 1:56 PM CSTGale WarningBRO32 hr
Dec 30, 1:56 PM CSTSmall Craft AdvisoryBRO34 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.